Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 69, NWS Jackson, MS

September 1, 2015Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 1, 2015, 6:12 PM CDT for Hinds County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2015, 6:12 PM CDT (23:12 UTC)
Expired
Sep 1, 2015, 8:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2015-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WGUS54 KJAN 012312
FFWJAN
MSC049-020145-
/O.NEW.KJAN.FF.W.0069.150901T2312Z-150902T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CDT TUE SEP 1 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 845 PM CDT
    
* AT 611 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY 
  ESPECIALLY WITHIN THE JACKSON CITY LIMITS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSON...CLINTON...RAYMOND AND POCAHONTAS. 

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3249 9042 3249 9024 3240 9024 3240 9008
      3238 9010 3236 9010 3236 9011 3234 9011
      3231 9016 3229 9015 3229 9018 3226 9018
      3225 9021 3220 9018 3219 9020 3219 9042

$$

JC
1 follow-up statement
553 
WGUS74 KJAN 020003
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
703 PM CDT TUE SEP 1 2015

MSC049-020013-
/O.CAN.KJAN.FF.W.0069.000000T0000Z-150902T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINDS MS-
703 PM CDT TUE SEP 1 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HINDS COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3249 9042 3249 9024 3240 9024 3240 9008
      3238 9010 3236 9010 3236 9011 3234 9011
      3231 9016 3229 9015 3229 9018 3226 9018
      3225 9021 3220 9018 3219 9020 3219 9042

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:22 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 1, 4:22 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT TUE SEP 1 2015

.DISCUSSION...

THE METEOROLOGICAL CALENDAR SAYS WE ARE MOVING INTO THE FALL
SEASON...BUT THERE ARE NO SIGNS IN THE FORECAST OF ANY EARLY SEASON
COLD FRONTS AS THE WESTERLIES WILL REMAIN WELL-DISPLACED TO THE
NORTH. FOR THE UPCOMING WEEK...THE ARKLAMISS REGION WILL GENERALLY
REMAIN SANDWICHED BETWEEN TWO SUBTROPICAL RIDGE AXES AS A WEAK
NORTH-SOUTH TROUGH AXIS OSCILLATES OVER THE FORECAST AREA. WHILE
THE AIRMASS WILL BE QUITE HUMID...LIFTING MECHANISMS WILL BE
INSUFFICIENT TO PRODUCE MORE THAN ISOLATED TO AT MOST SCATTERED
SHOWER/THUNDERSTORM ACTIVITY...SO IT DOESN'T LOOK PROMISING FOR
DROUGHT RELIEF ANY TIME SOON.

FOR LATE THIS AFTERNOON THROUGH WEDNESDAY NIGHT...THE MAIN FOCUS FOR
DIURNAL CONVECTIVE PRECIPITATION WILL BE ALONG/W OF THE I-55 CORRIDOR
IN CLOSER PROXIMITY TO THE CURRENT TROUGH POSITION. A WEAK MID LEVEL
CAPPING INVERSION AND RELATIVELY DRY AIR ALOFT IS MAKING IT TOUGH TO
GET MUCH STORM COVERAGE IN SPITE OF FAIRLY HIGH LOW LEVEL MOISTURE
AND TEMPERATURES RISING INTO THE MID 90S. MID LEVEL LAPSE RATES ARE
ON THE WEAK SIDE FOR GETTING INTENSE UPDRAFTS...BUT STEEP LOW LEVEL
LAPSE RATES COULD SUPPORT STRONG WIND GUSTS WITH MORE INTENSE STORMS.
EXPECT THE TROUGH AXIS AND STORM POTENTIAL TO BE SLIGHTLY FARTHER
EAST FOR WEDNESDAY AFTERNOON...BUT MID LEVEL CAPPING SHOULD ONCE
AGAIN BE A LIMITING FACTOR...ESPECIALLY OVER ERN MS. /EC/

THURSDAY THROUGH NEXT MONDAY...A WEAK UPPER LOW MEANDERING NEAR THE
REGION LATE IN THE WORK WEEK WILL ESSENTIALLY BECOME ABSORBED BY
ANOTHER UPPER LEVEL LOW DROPPING SOUTH ALONG THE EAST COAST OF THE
UNITED STATES OVER THE WEEKEND. THE RESULT WILL BE THE FORECAST AREA
BECOMING WEDGED BETWEEN SAID UPPER LOW NOW RESIDING ALONG THE
SOUTHEAST COAST OF THE U.S. AND AN AMPLIFYING UPPER RIDGE OVER THE
SOUTHERN PLAINS AND MID-MISSISSIPPI RIVER VALLEY. MEANWHILE AT THE
SURFACE...WEAK HIGH PRESSURE WILL BE IN PLACE...PREDOMINATELY
RESULTING IN EASTERLY FLOW ACROSS THE REGION THROUGH MUCH OF THE
PERIOD.

ALL OF THIS EQUATES TO TYPICAL LATE SUMMER HOT AND HUMID CONDITIONS
EXISTING ACROSS THE CWA DURING THE LONG TERM PORTION OF THE
FORECAST.  HIGHS EACH AFTERNOON WILL CLIMB INTO THE 90S...WITH LOWS
FALLING DOWN AROUND 70 EACH NIGHT.  ISOLATED TO SCATTERED SHOWERS
AND STORMS WILL DEVELOP DURING THE HEAT OF THE AFTERNOON...BUT WILL
QUICKLY DISSIPATE AROUND SUNSET EACH EVENING AS DAYTIME HEATING IS
LOST. /19/

&&

.AVIATION...VERY ISOLD COVERAGE OF AFTN/EARLY EVNG SHRA/TSRA
DEVELOPMENT WL BE PSBL MAINLY ALONG AND WEST OF I-55 TODAY. THIS
ACTIVITY MAY COME IN VCTY OF JAN-HKS-GWO-GLH. OTHERWISE...MID AND
HIGH LEVEL CLOUDS WILL CONTINUE TO STREAM UP FROM THE SOUTHWEST
MAINLY OVER THE WESTERN PORTIONS OF THE AREA TONIGHT. VFR CONDS WL
PREVAIL AT MOST TAF SITES THROUGH WEDNESDAY BUT PATCHY FOG
DEVELOPMENT LEADING TO MVFR VSBYS WL BE PSBL AGAIN 09Z-13Z.
LIGHT/VARIABLE WINDS WILL CONTINUE THROUGH WEDNESDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  93  70  94 /  13  11  12  31
MERIDIAN      69  94  69  92 /  12  10  12  29
VICKSBURG     71  93  70  95 /  11  28  12  22
HATTIESBURG   71  94  72  93 /   9  16  12  39
NATCHEZ       72  91  70  92 /  18  36  12  26
GREENVILLE    71  93  70  94 /   8  31  12  12
GREENWOOD     71  93  69  93 /   7  12  12  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC/19/22/
Hazardous weather outlook, Sep 1, 2:08 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT TUE SEP 1 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
208 PM CDT TUE SEP 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.